[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Sites and bg's

Message from Judith Keeble

Thank you to everyone who replied with ideas to my mail(yes, I think I 
remember seeing you at Manchester Diabetes Centre, Di). This is my first 
experience of a web newsgroup so I hope I'm doing this right! 

The problem in more detail, Michael, is as follows:

Sometimes when I put a new transfusion set in it appears to be working 
normally to start with.  After a few hours my blood sugars start to rise 
to about 17 - 19 so I give myself a bolus of 4 units.  I'm normally 
fairly insulin sensitive, requiring about 4 units for a main meal, so a 
bolus of 4 units would bring a high blood sugar down to about 6 or 7 in 
an hour.  The bolus, however might bring my glucose down to 11 and then 
it would gradually rise again.  I'd bolus again with 4 units and this 
time it would come down to about 14.  After rising again my blood sugars 
would hardly come down at all with the next bolus and so it goes on 
getting worse until I bolus with my injection pen and then my blood 
glucose comes rushing down to normal but keeps drifting up until I use 
the pen again.

I have checked that the insulin is dripping out out of the end of the 
tubing and not blocked off or being released intermittently.  I have 
tried using the new silhouette applicator which should reduce any error 
when inserting it.  I change the site every three days as after that it 
gets a little sore and itchy and I get those "pump bumps" sometimes that 
you mentioned, Di.  (Please tell me more).  I have tried using "virgin" 
territory on my stomach for sites as the applicator's needle is shorter 
and less intimidating to use.  This does work sometimes but it still 
seems to gradually block up othertimes.

The ideas that Elizabeth, Michael, Di and Ingrid had about insulin 
changes sound interesting.  Someone involved in Pump research has told me 
that some insulins are "stickier" than others and can cause clogging up 
of the canula.  The least "sticky" is Recombinant Human Insulin but 
perhaps Humulog is less "sticky" too and that is why it works better for 
some people.  I shall follow those ideas up - thanks.

If you're wondering why I'm bothering with the pump at all, when I was on 
injections I had periods of time when I would need very little insulin, 
hypo a lot (even once when I had forgotten my lunchhtime dose!) and then 
have a week or so of needing a lot more insulin. I could never work out a 
regular pattern and it was suggested I was responding erratically to long 
acting insulin and so the pump would be better.  When it did work, it 
worked well.

Sorry to have rambled on for so long.


Scottish Enterprise Network

This message is sent in confidence for the addressee only.
It may contain legally privileged information. The contents are not to
be disclosed to anyone other than the addressee. Unauthorised recipients
are requested to preserve this confidentiality and to advise the sender
immediately of any error in transmission.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml